Alert archive / Virginia / Gale Warnings in 2021
Gale Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this gale warning at May 9, 2021, 8:32 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2021, 8:32 PM EDT (00:32 UTC)
- Expired
- May 10, 2021, 4:06 AM EDT
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
976 WHUS71 KLWX 100032 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 832 PM EDT Sun May 9 2021 ANZ530>543-101300- /O.UPG.KLWX.SC.Y.0107.000000T0000Z-210510T2200Z/ /O.NEW.KLWX.GL.W.0019.210510T0032Z-210510T1400Z/ /O.NEW.KLWX.SC.Y.0108.210510T1400Z-210510T2200Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 832 PM EDT Sun May 9 2021 ...GALE WARNING IN EFFECT UNTIL 10 AM EDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT MONDAY... * WHAT...For the Gale Warning, southwest winds 15 to 25 kt with gusts up to 40 kt with the strongest winds occcurring between midnight and 8 am. For the Small Craft Advisory, north winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, and Chesapeake Bay and adjoining estuaries north of Smith Point VA. * WHEN...For the Gale Warning, until 10 AM EDT Monday. For the Small Craft Advisory, from 10 AM to 6 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
2 follow-up statements
095 WHUS71 KLWX 100731 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 331 AM EDT Mon May 10 2021 ANZ530>532-538>540-101545- /O.CON.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.CON.KLWX.SC.Y.0108.210510T1400Z-210510T2200Z/ /O.NEW.KLWX.SC.Y.0109.210511T0300Z-210511T0900Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- 331 AM EDT Mon May 10 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EDT TUESDAY... * WHAT...For the Gale Warning, northwest winds 15 to 20 kt with gusts up to 35 kt and waves 2 to 4 ft. For the first Small Craft Advisory, northwest winds 10 to 15 kt with gusts up to 20 kt expected. For the second Small Craft Advisory, northwest winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay north of North Beach MD, Patapsco River including Baltimore Harbor, Chester River to Queenstown MD, and Eastern Bay. * WHEN...For the Gale Warning, until 10 AM EDT this morning. For the Small Craft Advisory, from 10 AM this morning to 6 PM EDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ533-534-537-541>543-101545- /O.CON.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.CON.KLWX.SC.Y.0108.210510T1400Z-210510T2200Z/ /O.NEW.KLWX.SC.Y.0109.210511T0300Z-210511T1300Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 331 AM EDT Mon May 10 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT TUESDAY... * WHAT...For the Gale Warning, west winds 15 to 25 kt with gusts up to 35 kt and waves 2 to 4 ft. For the first Small Craft Advisory, north winds 10 to 15 kt with gusts up to 20 kt expected. For the second Small Craft Advisory, north winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA, Choptank River to Cambridge MD and the Little Choptank River, Patuxent River to Broomes Island MD, and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...For the Gale Warning, until 10 AM EDT this morning. For the Small Craft Advisory, from 10 AM this morning to 6 PM EDT this evening. For the Small Craft Advisory, from 11 PM this evening to 9 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ535-536-101545- /O.CON.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.CON.KLWX.SC.Y.0108.210510T1400Z-210510T2200Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- 331 AM EDT Mon May 10 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...For the Gale Warning, northwest winds 10 to 20 kt with gusts up to 35 kt. For the Small Craft Advisory, north winds around 10 kt with gusts up to 20 kt expected. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD. * WHEN...For the Gale Warning, until 10 AM EDT this morning. For the Small Craft Advisory, from 10 AM this morning to 6 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ CJL
490 WHUS71 KLWX 100806 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 406 AM EDT Mon May 10 2021 ANZ530>532-538>540-101615- /O.CAN.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.EXT.KLWX.SC.Y.0108.210510T0806Z-210510T2200Z/ /O.CON.KLWX.SC.Y.0109.210511T0300Z-210511T0900Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- 406 AM EDT Mon May 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EDT TUESDAY... ...GALE WARNING FOR THIS MORNING IS CANCELLED... * WHAT...For the first Small Craft Advisory, northwest winds 10 to 20 kt with gusts up to 35 kt. For the second Small Craft Advisory, northwest winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay north of North Beach MD, Chester River to Queenstown MD, Patapsco River including Baltimore Harbor, and Eastern Bay. * WHEN...For the Small Craft Advisory, until 6 PM EDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ533-534-537-541>543-101615- /O.CAN.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.EXT.KLWX.SC.Y.0108.210510T0806Z-210510T2200Z/ /O.CON.KLWX.SC.Y.0109.210511T0300Z-210511T1300Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 406 AM EDT Mon May 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT TUESDAY... ...GALE WARNING FOR THIS MORNING IS CANCELLED... * WHAT...For the first Small Craft Advisory, northwest winds 10 to 20 kt with gusts up to 35 kt and waves 2 to 4 ft. For the second Small Craft Advisory, north winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, Patuxent River to Broomes Island MD, Tangier Sound and the inland waters surrounding Bloodsworth Island, Choptank River to Cambridge MD and the Little Choptank River, and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...For the Small Craft Advisory, until 6 PM EDT this evening. For the Small Craft Advisory, from 11 PM this evening to 9 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ535-536-101615- /O.CAN.KLWX.GL.W.0019.000000T0000Z-210510T1400Z/ /O.EXT.KLWX.SC.Y.0108.210510T0806Z-210510T2200Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- 406 AM EDT Mon May 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...GALE WARNING FOR THIS MORNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 35 kt. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ CJL
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at May 9, 3:30 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 9, 3:30 PM EDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 330 PM EDT Sun May 9 2021 .SYNOPSIS... Low pressure will track just to our north and west today into tonight, eventually dragging a cold front through the area on Monday. High pressure will build back in toward the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... Breaks of sun have developed early this afternoon as a warm front lifts northward through the area. However, high clouds are starting to filter back in from the west in advance of a mid- level shortwave and associated surface low situated over the Ohio Valley. Winds have picked up out of the south in advance of the area of low pressure and will become quite gusty later this afternoon into this evening. Showers have moved back into far northwestern portions of the forecast area. As low pressure tracks along the Mason-Dixon Line tonight, a few showers can't be ruled out anywhere, but it won't be a washout by any means. As low pressure lifts off to our northeast later tonight, it will drag a cold front through the area, bringing an end to any shower activity. Winds will abruptly shift to northwesterly behind the front, allowing cooler and drier air to filter into the area once again. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A fairly stagnant pattern will persist across the area through Monday and Tuesday, with mid-upper level troughing to our north over the Great Lakes, and persistent northwesterly flow at the surface locally. Northwesterly flow will maintain a supply of cool and dry air, with temperatures both days running well below normal for mid-May. Highs both days will be in the 60s for most, with overnight lows primarily in the 40s. Some 30s may even be possible across the higher elevations Monday Night, and across most spots to the west of the Blue Ridge Tuesday night. Frost and Freeze headlines may eventually be needed Tuesday night. In terms of sensible weather, tomorrow should feature increasing sunshine through the day, with a mix of sun and clouds on Tuesday. A stray shower or two can't be ruled out Tuesday afternoon as the upper level trough to our north nudges southward toward our area, but confidence was too low to incorporate into the forecast at this point. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... By mid-week, a broad negative height anomaly lingers over the Canadian Maritimes with an attendant positively-tilted trough crossing through the Mid-Atlantic. This will reinforce the cool air mass in place as northwesterly winds ensue. A seasonably strong dome of high pressure approaches from the west, with this ridge extending from the Missouri Valley to the interior northeastern U.S. by Thursday. This will provide continued chances for frost from the Blue Ridge and Catoctins westward on Wednesday morning, with perhaps another chance the following night. Winds need to remain relatively light which would be one inhibiting factor here. Additionally, some higher elevations of the Allegheny Front could deal with freeze concerns. Daytime temperatures through Thursday are forecast to stay around 5 to 10 degrees below average. This equates to mid/upper 60s across the lower elevations with 50s in the mountains. Late Thursday, an upper trough begins to approach from the Ohio Valley. The 12Z CMC/GFS and 00Z ECMWF all depict its presence as it slides toward the southeast into Friday. The GFS/GEFS solutions in past days had advertised a coastal cyclone of sorts. However, the last few model cycles favor weaker cyclogenesis that is displaced well offshore. Depending on the strength of this upper low, some showers may occur as it crosses through the Mid-Atlantic. In the wake, high pressure further re-establishes its presence across the eastern U.S. into next weekend. This continues the period of near to below average temperatures. By next Sunday, ensembles show some potential warmth ahead, albeit with quite a bit of model spread. Another round of precipitation is possible, but is also very model dependent. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Winds have turned southerly and showers have moved out of the area early this afternoon. The southerly winds will become quite gusty this afternoon, with gusts of 25-30 knots possible just prior to dark. Breaks of sun have developed, but clouds will move in again later this afternoon. Chances for showers will return again tonight, but activity will be intermittent in nature. Ceilings may briefly become MVFR for a time tonight at MRB, but elsewhere VFR conditions are expected. A sharp wind shift is expected overnight as a cold front passes through, with winds turning from southerly to northwesterly. Winds may briefly gust to around 25-30 knots for an hour or two immediately behind the front. Northwesterly winds and VFR conditions are expected tomorrow through Tuesday, with gusts generally between 15 and 20 knots both afternoons. With Wednesday and Thursday looking dry given the presence of high pressure, VFR conditions are quite likely. Winds will initially be northwesterly with gusts possibly reaching 15 to 20 knots before turning northeasterly by Thursday as the surface high closes in to the west. Weaker gradients will favor a decrease in winds. && .MARINE... Southerly winds will pick up as we move through the remainder of the afternoon. They may briefly approach gale force this evening just before dark, but warmer air moving over cooler waters may be an inhibiting factor for those stronger gusts moving over the waters. Solid SCA conditions are expected overnight, with an eventual shift to northwesterly winds as a cold front passes over the waters between roughly 3 and 6 AM. Winds may be close to gale force again for an hour or two immediately in the wake of the front, but current thinking is that it should remain just below. Winds will remain northwesterly tomorrow through Tuesday, and could reach SCA levels at times. On Wednesday, northwesterly breezes across the area waterways may approach small craft levels before diminishing in strength into the night. Thereafter, gradients will decrease with high pressure approaching the region. Thus, sub SCA conditions are likely with somewhat variable winds at times. && .TIDES/COASTAL FLOODING... Minor coastal flooding will be possible late tonight into Monday morning as water levels rise on srly flow ahead of a cold front Monday morning. Blowout tides expected Monday afternoon through mid week on NW flow. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ530>543. && SYNOPSIS...LFR/KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...BRO AVIATION...BRO/KJP MARINE...BRO/KJP TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, May 9, 7:24 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 724 PM EDT Sun May 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-102330- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 724 PM EDT Sun May 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning may be needed late this evening through Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-102330- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 724 PM EDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frost conditions are possible for areas west of the Blue Ridge Mountains Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-102330- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 724 PM EDT Sun May 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Freezing temperatures and/or frost conditions are likely Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:32 PM EDT | Small Craft Advisory | LWX | 23 hr | |
| May 10, 3:31 AM EDT | Small Craft Advisory | LWX | 24 hr | |
| May 10, 3:26 PM EDT | Freeze Watch | LWX | Highland | 23 hr |
| May 10, 5:47 PM EDT | Small Craft Advisory | LWX | 43 hr | |
| May 10, 7:28 PM EDT | Small Craft Advisory | LWX | 8 hr | |
| May 9, 11:12 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, City of Baltimore | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.